Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
Commonly Searched Resource Types
1 - 14 of 14
Ostrow O, Prodanuk M, Foong Y, et al. Pediatrics. 2022;150:e2021055866.
Appropriate antibiotic prescribing is a core component of antibiotic stewardship programs to reduce the risk of antibiotic-resistant microbes. This study assessed the rate of misdiagnosed pediatric urinary tract infections (UTI) and associated antibiotic use following implementation of a quality improvement intervention. Using three interventions (diagnostic algorithm, callback system, standardized discharge antibiotic prescription), misdiagnosis of UTI decreased by half, and 2,128 antibiotic days were saved.
McDonald EG, Wu PE, Rashidi B, et al. J Am Geriatr Soc. 2019;67:1843-1850.
This pre–post study compared patients who received medication reconciliation that was usual care at the time of hospital discharge to patients in the intervention arm who had decision support for deprescribing. Although the intervention did lead to more discontinuation of potentially inappropriate medications, there was no difference in adverse drug events between groups. The authors suggest larger studies to elucidate the potential to address medication safety using deprescribing decision support.
Dr. Arora is Director of GME Clinical Learning Environment Innovation and Assistant Dean for Scholarship and Discovery at the University of Chicago Pritzker School of Medicine. We spoke with her about the intersection of health information technology and patient safety.
A woman with new onset chest pain was admitted to the hospital. Although the computer readout of her electrocardiogram stated "***ACUTE MI***" at the top, the nursing assistant who performed the test placed it in the patient's bedside chart without notifying a nurse or physician. The patient was, in fact, having a myocardial infarction, whose treatment was delayed.
Mathew G, Kho A, Dexter P, et al. J Patient Saf. 2012;8:69-75.
Adverse events after hospital discharge are a continued threat to patient safety and the basis for interventions targeting key contributing factors. Premature discharge is an area less studied, partly because the decision-making for safe discharge falls on individual providers and their clinical assessment. This study developed a set of triggers based on selected laboratory abnormalities that could systematically identify patients potentially unsafe for discharge. Triggers that led to a discharge alert included an elevated white blood cell count, a rising creatinine level, specific abnormalities in electrolytes, and an elevated international normalized ratio (INR) in the absence of anticoagulant therapy. The discharge filter tool requires further validation, but it represents an innovation that leverages computerized systems to provide safer care.
Etchells E, Adhikari NKJ, Wu R, et al. BMJ Qual Saf. 2011;20:924-30.
In this study, clinicians were notified in real time about critical lab test abnormalities and provided with immediate decision support. However, this intervention did not prevent adverse events attributable to the critical test results, nor did it seem to result in more timely management.
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Several days after a patient’s surgery, preliminary wound cultures grew Staphylococcus aureus. Although the final sensitivity profile for the cultures showed resistance to the antibiotic that the patient was receiving, the care team was not notified and the patient died of sepsis.
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.